High Wind, North Rocky Mountain Front
- When
- November 23, 6:28 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
Two Medicine Bridge DOT measures 60 mph wind gust.
High westerly winds developed along the Rocky Mountain Front and caused difficult travel conditions over Marias Pass and the Hudson Bay Divide. Areas of blowing snow also caused reduced visibilities.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
High westerly winds developed along the Rocky Mountain Front and caused difficult travel conditions over Marias Pass and the Hudson Bay Divide. Areas of blowing snow also caused reduced visibilities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Nov 23, 4:45 PM MST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 445 PM MST FRI NOV 23 2012 .DISCUSSION... TONIGHT THROUGH SUNDAY...TWO DISTURBANCES WILL AFFECT THE AREA OVER THE NEXT FEW DAYS. THE MAIN CONCERNS THROUGH THE PERIOD WILL BE WINDY CONDITIONS AND HIGH ELEVATION SNOW OVER THE ROCKY MOUNTAIN FRONT THROUGH SATURDAY MORNING FOLLOWED BY INCREASING PRECIPITATION CHANCES AND ACCUMULATING SNOWFALL FOR THE REMAINDER OF THE AREA SATURDAY THROUGH SUNDAY. THE FIRST AND STRONGEST OF TWO DISTURBANCES WILL MOVE INTO THE AREA TONIGHT THROUGH SATURDAY. WINDS WILL INCREASE TO OVER 60 KNOTS JUST ABOVE RIDGETOP LEVEL IN THE ROCKIES THIS EVENING. CONDITIONS ARE FAVORABLE FOR THESE WINDS TO DESCEND DOWN THE EASTERN SLOPES OF THE ROCKY MOUNTAIN FRONT AND A HIGH WIND WARNING REMAINS IN EFFECT FOR THIS AREA. FURTHER EAST OVER THE PLAINS IT WILL BE BREEZY BUT DO NOT EXPECT THE STRONG WINDS TO SPREAD OUT INTO THE PLAINS. SNOW SHOWERS SHOULD ALSO BECOME WIDESPREAD NEAR THE CONTINENTAL DIVIDE TONIGHT AS ABUNDANT PACIFIC MOISTURE IS TRANSPORTED INTO THE REGION. LIFT ASSOCIATED WITH A STRONG UPPER LEVEL JET WILL HELP SPREAD SOME OF THE PRECIPITATION INTO THE REMAINDER OF THE AREA ON SATURDAY...WITH THE BEST CHANCE IN THE CENTRAL AND SOUTHWEST MOUNTAINS. A CANADIAN COLD FRONT WILL ALSO PUSH SOUTH INTO THE AREA ON SATURDAY. THIS FRONT WILL BE NEAR THE CANADIAN BORDER IN THE MORNING AND PUSH THROUGH MUCH OF NORTH CENTRAL MONTANA BY EVENING. ALTHOUGH TEMPERATURES WILL COOL BEHIND THE FRONT THE COLDEST AIR WILL REMAIN OVER THE FAR EASTERN PORTION OF THE CWA. THIS WILL RESULT IN A MIX OF RAIN AND SNOW FOR MUCH OF THE PLAINS AND SOUTHWEST VALLEYS SATURDAY AND SATURDAY NIGHT. ANOTHER DISTURBANCE WILL MOVE THROUGH THE REGION ON SUNDAY BRINGING A SECOND ROUND OF PRECIPITATION INTO THE AREA. TEMPERATURES SHOULD BE COOLER WITH THIS SYSTEM RESULTING IN MAINLY SNOW ACROSS THE AREA. TOTAL SNOW ACCUMULATIONS FROM TONIGHT THROUGH SUNDAY WILL BE IN THE 1 TO 2 INCH RANGE FOR THE PLAINS AND VALLEYS. 2 TO 4 INCHES WILL BE POSSIBLE IN THE HIGHER PLAINS IN THE HIGHWAY 200 CORRIDOR EAST OF INTERSTATE 15. 6 TO 9 INCHES OF SNOWFALL IS EXPECTED IN THE MOUNTAINS WITH UP TO A FOOT IN THE HIGHER PEAKS. HAVE EXTENDED THE WINTER WEATHER ADVISORY FOR THE ROCKY MOUNTAIN FRONT THROUGH LATE SUNDAY EVENING. SNOW AMOUNTS ARE NOT OVERLY IMPRESSIVE WITH THIS EVENT BUT GIVEN THE INCREASED TRAVEL THROUGH THE HOLIDAY WEEKEND HAVE ISSUED A WINTER WEATHER ADVISORY FOR ELEVATION ABOVE 4000 FEET IN CENTRAL AND SOUTHWEST MONTANA SATURDAY MORNING THROUGH LATE SUNDAY EVENING. LANGLIEB MONDAY THROUGH FRIDAY...A RATHER QUIET PERIOD OF WEATHER IS EXPECTED FOR MUCH OF NEXT WEEK OVER THE REGION. AN UPPER LEVEL TROF WILL BE EXITING THE REGION ON MONDAY...RESULTING IN AN AN UPPER LEVEL RIDGE BUILDING OVER THE AREA FOR TUESDAY THROUGH FRIDAY. THE END RESULT WILL BE A SLOW WARMING TREND...AND MOSTLY DRY CONDITIONS OVER THE PLAINS. THERE WILL CONTINUE TO BE A SMALL CHANCE FOR A SHOWER OVER THE ROCKY MOUNTAIN FRONT MOST DAYS...BUT PRECIPITATION AMOUNTS LOOK TO BE ON THE LIGHT SIDE. BRUSDA/WARANAUSKAS && .AVIATION... UPDATED 2345Z. UPPER LEVEL HIGH PRESSURE RIDGE CURRENTLY COVERING MUCH OF THE MONTANA WILL BE FLATTENED AND DISPLACED AS SEVERAL WEATHER SYSTEMS PUSH THROUGH THE STATE DURING THE PERIOD. BROAD AREA OF PACIFIC MOISTURE MOVING IN WITH THESE WEATHER SYSTEMS. AS THE PATTERN CHANGE OCCURS...SURFACE COLD FRONT EXPECTED TO DROP SOUTH OF THE US/CAN BORDER EARLY SAT MORNING BRINGING SCATTERED RAIN/SNOW SHOWERS VCNTY KCTB/KHVR BEFORE SUNRISE...AFFECTING OTHER LOCATIONS LATER IN THE MORNING/AFTERNOON. WINDS WILL BE GENERALLY LIGHT ACROSS MUCH OF THE REGION. GUSTS OF 20 TO 30 KTS FROM KCTB TO KGTF TO CONTINUE EARLY IN THE PERIOD....AND HIGH WINDS ALONG ROCKY MOUNTAIN FRONT WILL CONTINUE INTO SATURDAY MORNING. && .PRELIMINARY POINT TEMPS/POPS... GTF 38 45 26 36 / 10 50 40 50 CTB 32 39 20 32 / 20 40 30 40 HLN 31 43 27 36 / 10 50 40 40 BZN 26 45 28 36 / 10 50 60 50 WEY 20 34 24 31 / 10 50 70 70 DLN 29 42 28 35 / 10 40 50 50 HVR 29 36 19 28 / 30 40 10 30 LWT 34 43 23 32 / 10 50 50 60 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 5 AM MST SATURDAY NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT. WINTER WEATHER ADVISORY UNTIL 1 AM MST MONDAY FOR ELEVATIONS ABOVE 5000 FEET FOR NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT. WINTER WEATHER ADVISORY FROM 6 AM SATURDAY TO 1 AM MST MONDAY BEAVERHEAD...BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...CHOUTEAU...FERGUS...GALLATIN...JEFFERSON...JUDITH BASIN...MADISON...MEAGHER. && SHORT TERM...LANGLIEB LONG TERM...WARANAUSKAS AVIATION...WARANAUSKAS WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 436 AM MST FRI NOV 23 2012 MTZ009-048-241145- NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- 436 AM MST FRI NOV 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING CONTINUES IN EFFECT. A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW WILL BE IN EFFECT BEGINNING AT 6 PM MST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE WINTER WEATHER ADVISORY WILL CONTINUE IN EFFECT UNTIL NOON MST SATURDAY. PERIODS OF SNOW AND COLDER WEATHER ARE EXPECTED THIS WEEKEND INTO EARLY NEXT WEEK. TOTAL SNOW ACCUMULATIONS OF 4 TO 8 INCHES ARE POSSIBLE FOR LOWER ELEVATIONS AND A FOOT OR MORE IN THE MOUNTAINS. ADDITIONAL WINTER WEATHER HIGHLIGHTS MIGHT BE NECESSARY. .SPOTTER INFORMATION STATEMENT... REPORTS OF HIGH WINDS OR WIND DAMAGE WOULD BE APPRECIATED. MTZ008-010>015-044>047-049>055-241145- BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 436 AM MST FRI NOV 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODS OF SNOW AND COLDER WEATHER ARE EXPECTED THIS WEEKEND INTO EARLY NEXT WEEK. TOTAL SNOW ACCUMULATIONS UP TO 4 INCHES ARE POSSIBLE FOR THE VALLEYS AND 6 TO 12 INCHES IN THE MOUNTAINS. WINTER WEATHER HIGHLIGHTS COULD BE ISSUED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
548 PM MST FRI NOV 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM NON-TSTM WND GST 6 WNW BROWNING 48.60N 113.11W
11/23/2012 M61 MPH GLACIER MT ASOS
GUST TO 61 MPH AT STARR-BROWNING AIRSTRIP
&&
MPJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
552 PM MST FRI NOV 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM NON-TSTM WND GST 8 SE EAST GLACIER PARK 48.37N 113.10W
11/23/2012 M72 MPH GLACIER MT MESONET
GUST TO 72 MPH AT DEEP CREEK RAWS. SUSTAINED WINDS 52
MPH.
&&
MPJ2 high wind. Local standard time, as filed.
Two Medicine Bridge DOT measures 60 mph wind gust.
COOP Observer 4 miles SSE of Bynum measures peak wind gust of 72 mph. Time of event at 0100 LST is estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, November 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418389, 418392.